Hail, Crockett
- When
- March 30, 4:17 AM CST
- Where
- Crockett County, 0.69 mi N of Ozona
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -101.200
A deep trough along the Rocky Mountains and a stationary front across West Central Texas combined to produce widespread showers and thunderstorms across the region. With the amount of shear in the environment, several of the storms became supercells and produced mainly hail and an isolated tornado near Sweetwater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A deep trough along the Rocky Mountains and a stationary front across West Central Texas combined to produce widespread showers and thunderstorms across the region. With the amount of shear in the environment, several of the storms became supercells and produced mainly hail and an isolated tornado near Sweetwater. For the most part, they remained elevated above the boundary layer. This was the first widespread outbreak of severe thunderstorms for the early spring storm season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 30, 1:48 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 248 AM CDT FRI MAR 30 2007 .SHORT TERM... WARM FRONT MOVING BACK NORTH AT 2 AM...WITH SCATTERED CONVECTION DEVELOPING FROM DEL RIO TO THE SOUTHERN CROCKETT COUNTY LINE...MOVING NORTH. IN THE WATER VAPOR LOOP...SIGNIFICANT SHORTWAVE ROUNDING SOUTHERN PERIPHERY OF ROCKY MOUNTAIN UPPER LOW...NEAR THE ARIZONA/NEW MEXICO BORDER. HEAVY RAINFALL/FLOODING POTENTIAL TODAY/TONIGHT ALONG WARM FRONT AS IT MOVES NORTH TO A STERLING CITY...SWEETWATER...THROCKMORTON LINE AROUND NOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 7 AM THIS MORNING TO 1 AM TONIGHT. EXPECT TRAINING AS CELLS NORTHEAST ALONG THE SOUTHWEST TO NORTHEAST WARM FRONT...WHICH WILL ENHANCE FLOODING. CONVECTION WILL BE ENHANCED BY STRONG LIFT/INSTABILITY WITH APPROACH OF UPPER TROUGH. WRF 18Z SB CAPES ARE AROUND 2400 J/KG CENTERED OVER MENARD/MASON/EDEN AREA. WEST CENTRAL TEXAS ALSO OUTLOOKED FOR MODERATE RISK OF SEVERE STORMS OVER MUCH OF ITS AREA...WITH SLIGHT RISK OVER NORTHERN SECTIONS...NORTH OF I-20. LOW LCLS/FRONTAL BOUNDARIES/AND MODERATE INSTABILITIES MEAN THAT ISOLATED TORNADOES POSSIBLE...ALONG WITH SEVERE STORMS. A COLD FRONT MOVES INTO THE BIG COUNTY MID AFTERNOON...EXITING SOUTHEAST SECTIONS...NEAR JUNCTION AND SAN SABA TOWARD MIDNIGHT. MOST OF FLOODING/SEVERE POTENTIAL SHOULD BEGIN TO DIMINISH AT THAT TIME...THOUGH EXTREME EASTERN COUNTIES MAY HAVE SCATTERED SHOWERS AND THUNDERSTORMS UNTIL EARLY SATURDAY MORNING. .LONG TERM... DRIER AIR MOVES IN BEHIND FRONT SATURDAY...WITH DEW POINTS IN THE 40S. MOISTURE DOES BEGIN MOVING BACK MONDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS AND COLDER MONDAY NIGHT/TUESDAY AS A COLD FRONT MOVES THROUGH. DRIER AND SLIGHTLY COOLER AIR FOR THE REST OF THE WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 61 46 72 52 / 90 70 10 0 SAN ANGELO 65 45 73 50 / 90 60 0 0 JUNCTION 70 51 76 46 / 90 80 20 0 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER- HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR- THROCKMORTON-TOM GREEN. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT THU MAR 29 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 200 PM CDT THU MAR 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP AGAIN ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON...MAINLY WEST OF A LINE FROM HASKELL TO SONORA...ALONG AND NEAR A STATIONARY FRONT. IF ANY THUNDERSTORMS DEVELOP...EXPECT THEM TO TRACK NORTHEAST. LATER THIS EVENING...ANY LINGERING THUNDERSTORMS WILL DISSIPATE AS RETURNING LOW-LEVEL GULF MOISTURE PUSHES THE SURFACE FRONTAL BOUNDARY BACK WEST. AFTER MIDNIGHT TONIGHT...CONVERGENCE ALONG THIS SURFACE BOUNDARY MAY INITIATE THUNDERSTORMS. IF ANY THUNDERSTORMS DEVELOP LATER THIS AFTERNOON OR OVERNIGHT TONIGHT...SOME MAY BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT...A WEAK SURFACE FRONTAL BOUNDARY WILL SLOWLY MOVE EAST ACROSS WEST CENTRAL TEXAS. LOW- LEVEL CONVERGENCE ALONG AND NEAR THIS SURFACE BOUNDARY MAY INITIATE THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS CONTINUING AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WE MAY NEED TO ACTIVATE A FEW SPOTTER GROUPS LATER THIS AFTERNOON OR THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM HASKELL TO SONORA. 23/HUBER
The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
22 hail, 4 flash flood, 2 thunderstorm wind, 2 tornado, 1 lightning, 1 flood, 1 funnel cloud. Local standard time, as filed.
Fire department reported Golfball size hail northwest of Ozona.
Lightning struck a house off of loop 306 near San Angelo and started a fire.
Johnson Draw that runs through Ozona flooded several low water crossings in Ozona. Highway 137 northwest of Ozona had several areas that were flooded as well.
Farm to Market Road 1828 was closed due to flooding.
A trained spotter in Cross Plains observed severe hail for about 10 minutes. The hail grew to the size of tennis balls for a time before ending. In addition to the large hail, wind gusts to 68 mph were occuring at the same time as well.
Wind gusts to 68 mph were reported along with tennis ball size hail.
Golf ball size hail reported at Cross Cut.
Farm to Market roads 503 and 2131 were flooded in several locations.
Highway 206 in northeast Coleman County was flooded. Additional county roads were flooded including 1147 and 1026.
The tornado began on Interstate 20 at Stink Creek Road and overturned a tractor trailer rig on the interstate.
This is a continuation of the tornado from Nolan County. This tornado continued to produce tree damage and broke a few power transmission poles as it dissipated near County Road 166.
Utility poles knocked down.
Golfball size hail.
Significant urban flooding resulted from heavy rains across Abilene. Water rescues had to be performed and many vehicles were left stranded.
Golfball size hail and strong winds were reported in Novice.
Funnel cloud spotted but there was no evidence that this funnel touched ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15331, 15332, 15333, 15334, 15335, 15336, 15337, 15338, 15466, 15467, 15496, 15498, 15499, 15500, 15501, 15502, 15504, 15507, 20025, 20026, 15515, 15516, 15517, 15518, 15519, 15520, 15523, 15524, 15525, 15526, 15528, 15531, 15532.